IDEAS home Printed from https://ideas.repec.org/a/gam/jmathe/v8y2020i11p1924-d438750.html
   My bibliography  Save this article

An Accurate Approximation of the Two-Phase Stefan Problem with Coefficient Smoothing

Author

Listed:
  • Vasily Vasil’ev

    (Multiscale model reduction Laboratory, North-Eastern Federal University, 677007 Yakutsk, Russia
    These authors contributed equally to this work.)

  • Maria Vasilyeva

    (Multiscale model reduction Laboratory, North-Eastern Federal University, 677007 Yakutsk, Russia
    Institute for Scientific Computation, Texas A&M University, College Station, TX 78801, USA
    These authors contributed equally to this work.)

Abstract

In this work, we consider the heat transfer problems with phase change. The mathematical model is described through a two-phase Stefan problem and defined in the whole domain that contains frozen and thawed subdomains. For the numerical solution of the problem, we present three schemes based on different smoothing of the sharp phase change interface. We propose the method using smooth coefficient approximation based on the analytical smoothing of discontinuous coefficients through an error function with a given smoothing interval. The second method is based on smoothing in one spatial interval (cell) and provides a minimal length of smoothing calculated automatically for the given values of temperatures on the mesh. The third scheme is a convenient scheme using a linear approximation of the coefficient on the smoothing interval. The results of the numerical computations on a model problem with an exact solution are presented for the one-dimensional formulation. The extension of the method is presented for the solution of the two-dimensional problem with numerical results.

Suggested Citation

  • Vasily Vasil’ev & Maria Vasilyeva, 2020. "An Accurate Approximation of the Two-Phase Stefan Problem with Coefficient Smoothing," Mathematics, MDPI, vol. 8(11), pages 1-25, November.
  • Handle: RePEc:gam:jmathe:v:8:y:2020:i:11:p:1924-:d:438750
    as

    Download full text from publisher

    File URL: https://www.mdpi.com/2227-7390/8/11/1924/pdf
    Download Restriction: no

    File URL: https://www.mdpi.com/2227-7390/8/11/1924/
    Download Restriction: no
    ---><---

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:gam:jmathe:v:8:y:2020:i:11:p:1924-:d:438750. See general information about how to correct material in RePEc.

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no bibliographic references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: MDPI Indexing Manager (email available below). General contact details of provider: https://www.mdpi.com .

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service. RePEc uses bibliographic data supplied by the respective publishers.